Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 233, NWS Omaha, NE

September 12, 2016Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 12, 2016, 10:32 PM CDT for Harrison County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2016, 10:32 PM CDT (03:32 UTC)
Expired
Sep 12, 2016, 10:51 PM CDT
In force
19 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Harrison County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

747 
WUUS53 KOAX 130332
SVROAX
IAC085-130415-
/O.NEW.KOAX.SV.W.0233.160913T0332Z-160913T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
1032 PM CDT MON SEP 12 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARRISON COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 1115 PM CDT

* AT 1031 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  LOGAN...OR 30 MILES SOUTHWEST OF DENISON...MOVING NORTHEAST AT 15
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  WOODBINE...DUNLAP...SCHABEN PARK AND WILLOW LAKE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4162 9583 4177 9597 4186 9584 4186 9556
      4173 9556
TIME...MOT...LOC 0331Z 234DEG 12KT 4175 9582 

HAIL...1.00IN
WIND...<50MPH
 
$$

WESELY
1 follow-up statement
264 
WWUS53 KOAX 130351
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
1051 PM CDT MON SEP 12 2016

IAC085-130401-
/O.CAN.KOAX.SV.W.0233.000000T0000Z-160913T0415Z/
HARRISON IA-
1051 PM CDT MON SEP 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARRISON COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4162 9583 4177 9597 4186 9584 4186 9556
      4173 9556
TIME...MOT...LOC 0350Z 234DEG 12KT 4179 9575 

$$

WESELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 6:11 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 12, 6:11 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 PM CDT MON SEP 12 2016

.SHORT TERM...(tonight through Thursday)
Issued at 304 PM CDT MON SEP 12 2016

A chance for thunderstorms this evening/tonight, cooler with showers
Tuesday, then a return of thunder chances Thursday, are the primary
forecast concerns this period.

Cold front was making steady progress through northeast Nebraska
this afternoon and was approaching Interstate 80 at mid afternoon.
Low and mid 60s dew points were noted streaming northeast ahead of
the front, under rather steep mid level lapse rates on the order of
8.5 C/km. Mixed Layer CAPE had increased to near 2000 j/kg along and
ahead of the front as well. Shear environment was rather low as bulk
values were under 30kt. Not seeing a lot of development as of yet
along boundary, but am expecting at least scattered storms to fire
late this afternoon, generally near or southeast of I-80 where
continued warming will weaken inhibition with time. Some robust
storms are likely given steep lapse rates and instability,
suggesting a there is at least a large hail threat, and maybe some
downburst winds where upright storms collapse. Only expecting a few-
hour window of opportunity for stronger storms before instability
wanes with loss of heating.

Cold front will drift slowly southeast and out of southeast Nebraska
and southwest Iowa after midnight, taking real threat of
thunderstorms with it. However southwest flow aloft overrunning
cooler trailing airmass means a continued chance for showers
overnight in the southern half of our CWA. This scenario also holds
true for Tuesday as a more defined mid level impulse overruns
frontal boundary. Much of eastern Nebraska and southwest Iowa will
see clouds and showers much of Tuesday, holding temperatures in the
60s for highs. Could see lingering showers Tuesday evening before
impulse rides northeast, but by late Tuesday night, most
precipitation will have ended save for a small part of southeast
Nebraska where 850 moisture characterized by 12C dew points remains
in place into Wednesday.

Atmosphere takes a breather in our area on Wednesday before next mid
level trough ejects into the plains on Thursday. More sunshine will
offset cooler northeast to east low level flow to help temperatures
rebound closer to 70 then.

Diffluent mid level flow ahead of trough crossing Rockies will
induce lowering pressures in the High Plains, which in turn will
promote return flow across the rest of the Plains Wednesday night
and Thursday. At least moderate isentropic upglide will ensue after
midnight Wednesday night, and degree of theta-e advection suggests a
relatively good chance for elevated convection for the western half
of our CWA before morning, with this environment expanding east
across the Missouri River and into western Iowa during the day
Thursday. Weak instability (500-1000 j/kg SB and ML CAPE)
combined with Precipitable Water approaching 1.60 inches suggest
an environment capable of producing showers and a few storms
throughout the day. And broad southeast low level flow offers
little indication of surface boundaries to focus precipitation at
this point. Thus will continue with our broad-brushed precip
chances then.

.LONG TERM...(Thursday night through Monday)
Issued at 304 PM CDT MON SEP 12 2016

Continuing precipitation chances into late week, then potentially a
dry and mild weekend are the highlights of the longer term forecast.

Western upper trough moving through the Rockies on Thursday will
eject into the Plains Friday, and should be progressive enough to
put our area on back side of the system for the weekend. Associated
cold front is scheduled into eastern Nebraska by Friday morning,
then east of western Iowa by Friday night. Moisture and instability
will support showers and a few thunderstorms until front passes by,
and we could see lingering showers over much of our area through
Friday night. Then relatively weak westerly mid level flow regime is
forecast for the weekend as northwest low level flow brings somewhat
drier and cooler air into the region. Will maintain our 70s high
temperature forecast during that time.

&&

.AVIATION...(00Z TAFS for KOFK...KLNK and KOMA.)
Issued at 609 PM CDT MON SEP 12 2016

Showers in the vicinity of KOFK/KLNK at TAF issuance, and move
into the KOMA vicinity by 01-02z. Also a chance of thunderstorms
at KOFK til about 01z, but at KLNK/KOMA through the night. MVFR at
KOFK, and probably will stay that way until Tuesday. VFR at
KLNK/KOMA eventually becoming MVFR by 06-10z, then back to VFR by
20z.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DeWald
Hazardous weather outlook, Sep 12, 4:17 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
417 PM CDT MON SEP 12 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
417 PM CDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A SMALL CHANCE FOR SEVERE THUNDERSTORMS ALONG AND
SOUTHEAST OF INTERSTATE 80 THROUGH THIS EVENING...WITH LARGE HAIL
THE PRIMARY THREAT. GUSTY WINDS AND LOCALLY HEAVY RAIN COULD ALSO
OCCUR.

A COLD FRONT MOVING SOUTHEAST INTO SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS EVENING WILL BE THE FOCUS FOR THUNDERSTORMS.
MODEST INSTABILITY IS IN PLACE FOR POTENTIALLY SEVERE STORMS...BUT
SHEAR IS WEAK. THUS STORMS ARE EXPECTED TO BE MORE PULSE-LIKE IN
NATURE...DEVELOPING AND BECOMING STRONG QUICKLY...BUT ALSO
DIMINISHING RATHER QUICKLY AS WELL.

THE THREAT FOR STRONG TO SEVERE STORMS IS EXPECTED TO WANE AS WE
HEAD TOWARD LATE EVENING WITH LOSS OF DAYTIME HEATING AND THUS
INSTABILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS WILL ENTER THE FORECAST AGAIN WEDNESDAY NIGHT
THROUGH FRIDAY AS AN UPPER LEVEL TROUGH MOVES THROUGH THE REGION.
THE STRONGEST STORMS DURING THIS PERIOD WILL MOST LIKELY OCCUR ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR TUESDAY.

In the hours before

Special weather statement, Sep 12, 8:47 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
847 PM CDT MON SEP 12 2016

IAZ055-056-130215-
SHELBY IA-HARRISON IA-
847 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY AND
NORTHEASTERN HARRISON COUNTIES UNTIL 915 PM CDT...

AT 847 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUNLAP...OR 18 MILES SOUTHWEST OF DENISON...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EARLING...DEFIANCE...DUNLAP...
SCHABEN PARK AND MANTENO RECREATION AREA.

THIS INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 83 AND 86.

LAT...LON 4173 9567 4186 9571 4186 9535 4175 9533
TIME...MOT...LOC 0147Z 257DEG 31KT 4182 9559

DEWALD
Special weather statement, Sep 12, 9:57 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
957 PM CDT MON SEP 12 2016

NEZ042-130330-
PLATTE NE-
957 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 1030
PM CDT...

AT 956 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DUNCAN...OR 10 MILES SOUTHWEST OF COLUMBUS...MOVING NORTHEAST AT 30
MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS AND DUNCAN.

LAT...LON 4146 9770 4163 9726 4148 9725 4138 9726
      4138 9730 4139 9733 4139 9738 4137 9746
      4136 9752 4133 9758 4135 9760 4140 9760
      4139 9768 4141 9770
TIME...MOT...LOC 0256Z 240DEG 26KT 4137 9754

WESELY
Special weather statement, Sep 12, 10:19 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
1019 PM CDT MON SEP 12 2016

NEZ065-130345-
SEWARD NE-
1019 PM CDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD COUNTY UNTIL 1045
PM CDT...

AT 1018 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR UTICA...OR 13 MILES NORTHEAST OF YORK...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STAPLEHURST AND BEE.

LAT...LON 4105 9737 4105 9701 4091 9695 4085 9737
TIME...MOT...LOC 0318Z 250DEG 23KT 4095 9736

WESELY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:47 PM CDTSpecial Weather StatementOAXShelby28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.